MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC09
Medical Device Problem Codes Contamination (1120); Device Appears to Trigger Rejection (1524); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Discharge (2225)
Date of Event 02/11/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material¿.¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2012 whereby a gore dualmesh® plus biomaterial and gore dualmesh® biomaterial devices were implanted.The complaint alleges that on (b)(6) 2014, an additional procedure was performed whereby the gore devices were explanted.It was reported the patient alleges the following injuries: chronic open draining wound, mesh infection, mesh removal, small bowel resection, dense adhesions, fistulized bowel.Additional event specific information and medical records have been requested.
 
Additional Manufacturer Narrative
Added date of birth.Updated sterilization evaluation results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Added patient medical history.Corrected results code.Code 3233 - sterilization results pending completion of the evaluation.Corrected conclusion code.Added medical record summary.Additional details regarding the patient¿s clinical course were ascertained from a review of medical records and are as follows: operative records dated 10/15/2012 indicate the patient underwent laparoscopic repair of a recurrent incision hernia.The records state: ¿the is a 60 male well known to me, having undergone a hartmann's colostomy, subsequent colostomy reversal and an incisional hernia repair by open stoppa retrorectus muscle technique.Extensive lysis of adhesions was also performed.The patient was evaluated in the postoperative setting approximately 3-4 months after the ventral hernia repair noted to have a recurrence of his incisional hernia.I recommend patient undergo robotic ventral hernia repair with mesh, possible open.¿ the 10/15/2012 records state: ¿a 5-mm optical trocar technique was used to gain intraperitoneal access through a right upper quadrant incision.Findings were notable for very large recurrent incisional hernia as well as a former stoma site hernia.Findings were also notable for dense adhesions of omentum and bowel to the abdominal wall and hernia sac.¿ ¿extensive lysis of adhesions was performed with meticulous detail dissecting omentum as well as small bowel off the abdominal wall for clearance of the ventral hernia.Findings were notable for recurrent 10 x 12 cm hernia defect along the midline as a 4 x 6 cm defect at the former stoma site.Curiously, i could not see where the previous mesh was.After adequate clearance and lysis of adhesions of the ventral hernia, i then took down the falciform ligament with cautery.The largest dualmesh i could use was 20 x 24 cm.I placed 3 quadrant sutures, 1 superiorly, 1 in the left lateral area and 1 inferiorly.I then placed this in the intraperitoneal cavity, unfolded and utilizing the cardinal sutures was able to use a transfascial suture device to secure the cardinal sutures.¿ records for the procedure detailing implant of the ¿previous mesh¿ were not provided to gore.The 10/15/2012 records state: ¿i then used secure straps circumferentially along the superior, inferior and left lateral sides.I then placed transfascial sutures under direct vision utilizing prolene suture.These were spaced approximately 5 cm from each other.At this point in time, i placed a 10 x 12 cm circle that adequately covered and overlapped the former stoma site defect.Circumferential placement of a secure strap were then used.Four transfascial sutures were used to secure this piece of mesh to the abdominal wall.At this point in time, i undocked the robot.I completed the case laparoscopically by performing the exact same on the opposite side circumferentially placement of tacks as well as 5 cm transfascial sutures utilizing prolene suture.At this in time, the site was hemostatic.¿ the records confirm two gore dualmesh® plus biomaterial devices (1dlmcp06/10022475, 1dlmc09/10169185) were used during the procedure.Operative records dated 2/11/2014 indicate the patient underwent exploratory laparotomy, creation of right and left myocutaneous flap, incisional hernia repair, placement of a 25 x20 cm strattice mesh (non-gore device), removal of infected abdominal mesh x 3, small bowel resection at 15 cm with primary anastomosis, and extensive adhesiolysis (greater than 3 hours).Postoperative diagnoses are listed as ¿1.Infected abdominal mesh.2.Enterocutaneous fistula.3.Dense abdominal adhesions.4.Recurrent incisional hernia.¿ indications for the 2/11/2014 procedure state: ¿the patient is a 62-year-old male who has undergone previous emergency colectomy and colostomy for perforated diverticulitis.He subsequently underwent a ventral hernia repair upon colostomy reversal.He then underwent 3 separate ventral hernia repairs with mesh; 2 with ptfe and one done robotically with polypropylene.He presents with recurrent abdominal wound drainage.He has undergone previous local i and d's with wound vac placement; however, has continued to have purulent fluid drainage from a midline wound.His ct imaging reveals the appearance of fluid collection overlying his mesh.This had the appearance of an infected prosthetic.I discussed excision of mesh along with incisional hernia repair.¿ findings from the 2/11/2014 procedure state: ¿1.Two loops of small bowel fistulized with the lower ptfe upper polypropylene mesh with subcutaneous abscess.2.Three sheets of separate abdominal mesh folded with a large incisional hernia, recurrent, 2 ptfe and 1 polypropylene.3.Large incisional hernia recurrence.4.Complete fascial coverage over biologic mesh with bilateral component separation.¿ the 2/11/2014 records state: ¿his upper abdomen was clean in the midline without any adhesions; however, upon dissecting towards the lower epigastric and supraumbilical areas, there were dense adhesions of small bowel.Extensive adhesiolysis for greater than 3 hours occurred, removing the small bowel from the ptfe and polypropylene mesh.I encountered at least 2 loops of small bowel entering the ptfe, which had fistulized with gross abscess within the subcutaneous and peri-mesh capsule.These bowel segments were freed; however, a definite fistula was noted.I identified 3 sheets of abdominal mesh, which were consistent with his previous operation notes as well as his imaging.There were 2 medium ptfe meshes with an upper thin polypropylene mesh.The ptfe meshes were within a large capsule, which required resection of some of his abdominal wall and rectus.The ptfe was densely adhered to his posterior rectus, and again, required extensive mobilization of soft tissue and excision of abdominal wall.This was all with purulent fluid and required excision.The defect subsequently remaining was approximately 18 x 10 cm.The segment of small bowel, which had fistulized, was within a 10-cm loop of ileum.Given its fistulized portion, i elected to resect this part.¿ the 2/11/2014 operative records continue: ¿the common enterotomy was then closed with a running 3-0 pds suture and lemberted 3-0 vicryl sutures.There were small serosal tears noted in the area of the adhesiolysis.These were repaired using 3-0 interrupted vicryl sutures.These were not full-thickness injuries.These did not require resection.Further mobilization revealed dense adhesions into the left lower quadrant consistent with his previous anastomosis.This was not dissected.His appendix had already been previously removed.He had omental adhesions down in the pelvis and an omentectomy was performed given its multiple defects and risk for internal hernia.After the wound measured and attempted to be closed, there was at least a 5-cm defect that the fascia would not close.¿ the 2/11/2014 records continue: ¿i then performed a right myocutaneous flap.The edge of the rectus was identified, incised and the external oblique anterior fascia was divided and the rectus medialized.This provided good medialization; however, about 2 cm short of full closure.At this time, a left myocutaneous flap was performed in the same fashion.The midline fascia then closed without undue tension in the midline.At this time, a 25 x 20 cm firm strattice mesh [non-gore device] was placed with circumferential #1 pds sutures without space for intervening 1 fingerbreadth.There were no loops of bowel or adipose tissue.This mesh laid in flat position without undue tension or laxity.The midline fascia was then closed using interrupted #1 pds figure-of-eight sutures.I irrigated the wound copiously with normal saline solution.Hemostasis was achieved using electrocautery.¿ a pathology report dated 2/12/2014 regarding a specimen collected 2/11/2014 states: ¿a.Skin and soft tissue, abdomen, excision: ¿ scar, abscess, and foreign material consistent with surgical mesh.B.Small bowel, excision: ¿ serosal fibrovascular adhesions with associated acute and chronic serosal inflammation.C.Omentum, excision: ¿ no significant abnormalities.¿ specimen sources are noted as: ¿a.Infected hernia mesh.B.Small bowel segment.C.Omentum.¿ the records state for clinical information: ¿infected incisional hernia mesh.¿ the 2/12/2014 pathology report provides the following gross description: ¿a.Labeled "infected mesh" is a 12.5 x 10.7 x 10.0 cm aggregate portion of tan-purple membranous rubbery soft tissue, partially covered by lightly pigmented skin with a well-healed linear scar at the center up to 4.5 cm and cloth-like foreign body material consistent with mesh.The skin surface has a puckered area up to 0.5 cm corresponding to an abscess cavity, 3.0 x 2.8 x 1.0 cm.The remaining cut surfaces show focal areas of hemorrhagic and fibrotic, rubbery area adjacent to the mesh.Representatively sampled.¿ ¿b.Labeled "small bowel segment" is a 36.0 x 2.4 cm segment of small bowel.There are focal areas on the serosa that have purple adhesions.The remaining serosa is smooth.The mucosa is tan and slightly hemorrhagic corresponding to the adhesions on the serosa.No discrete masses are identified.Upon dissection of the fat, there are no lymph nodes identified.Cassette summary: b1) segmental margins and unremarkable mucosa; b2) representative sections of hemorrhagic mucosa and adhesions.¿ ¿c.Labeled "omentum" is a 20.0 x 7.5 x 3.2 cm aggregate portion of yellow, lobulated, adipose tissue consistent with omentum.The cut surfaces are unremarkable.¿ operative records dated 4/22/2013 indicate the patient underwent open repair of a recurrent incisional hernia with mesh.The records state: ¿this is a 61-year-old man who had perforated diverticulitis 2 years ago, treated with hartmann procedure.Upon reversal of his hartmann's, an incisional hernia was repaired using a biologic mesh.This recurred and he subsequently underwent a laparoscopic and robotic assisted repair of the incisional hernia.He has since developed a recurrence in the epigastrium.He noted mild to moderate pain symptoms that were persistent as well as intermittent severe symptoms.He denies any obstructive symptoms or difficulty reducing the hernia.¿ ¿he continues to smoke cigarettes, which also increases his risk for recurrence and wound complications.He verbalized understanding and agreed to proceed.Preoperative labs revealed a urinary tract infection, which has been treated twice and continues to be persistently positive.He was evaluated by urology preoperatively who are under the impression that he has prostatic hypertrophy with obstruction.¿ the 4/22/2013 records state: ¿an incision was made in the epigastrium from just below the xiphoid towards the umbilicus.This was carried down into the subcutaneous tissue with electrocautery.Blunt dissection was used once the subcutaneous tissue had been incised, taking care not to make any hasty advances into the abdomen.The previously placed mesh was encountered and noted to be covering the hernia defect below the umbilicus quite well; however, it was free floating in the upper abdomen, not providing any appropriate coverage of the upper abdominal fascial defect.This portion of the mesh was excised leaving a defect of approximately 15 cm craniocaudally and 7.5 cm wide.The kocher clamps were used to grasp the edges of the fascia and was noted to come together without undue tension.A 10 x 15 tacshield c-qur mesh was selected and sutured into position using a running pds suture.The fascia was then closed overlying the mesh for added security.Airway pressures were not increased with repair.The wound was then irrigated and skin was closed with staples.Sterile dressing was applied.¿ findings from the procedure state: ¿a 15 x 7.5 cm recurrent incisional hernia in the epigastrium.¿ operative records dated 6/17/2013 indicate the patient underwent irrigation and debridement of an abdominal wound and placement of a wound vac.Postoperative diagnosis states: ¿abdominal wound infection.¿ the 6/17/2013 records state: ¿this is a 61-year-old man who had an open repair of a recurrent incisional hernia 6 weeks ago.He did well postop, but about a week and half after surgery, he developed some drainage from the wound.This was thought to be sterile seroma; however, culture proved the seroma to be infected.He was placed on antibiotics and wound care was initiated.He did well after a couple of weeks; however, just a few days ago, he noted some increased drainage and wound breakdown.He was evaluated by my nurse and found to have an open wound with continued drainage.My nurse spoke with me while i was out of town and we decided to proceed with operative washout to encourage the wound to heal.In the preop area, i discussed risks and benefits with the patient including risks of bleeding and infection as well as possible need for a vac dressing.I also told him that i would explore the wound to make sure no mesh was exposed and there were no foreign bodies.If the mesh was exposed this would change the treatment significantly.¿ the 6/17/2013 records state: ¿the open wound was noted to be about 2 cm long and 0.5 cm wide.This was probed and a cavity about 2 cm deep was encountered.No gross purulence was noted.The granulation tissue was sent for culture.The skin edges were debrided until the wound was approximately 2 x 2 x 2 cm in size.At the base of the wound was a pds suture, which was excised.No exposed mesh was noted.The wound was irrigated with about a liter of saline.A vac was placed in the wound and set to a pressure of 120 mmhg.¿ findings from the procedure state: ¿open wound with no evidence of gross purulence or exposed mesh.¿ operative records dated 7/9/2013 indicate the patient underwent irrigation and debridement of an open wound of the abdominal wall.The records state: ¿this is a 61-year-old man who underwent open repair of a multiple time recurrent incisional hernia about 2 months ago.Postoperatively, he developed some wound drainage, which was thought to be subcutaneous seroma.The drainage was persistent and he was taken to the or for superficial debridement of the wound about 1 month later.However, this continued to fail to heal and he continued to have serous drainage from the wound.He was nontoxic without having any fevers or pain.The wound had no cellulitis.Cultures have been negative from previous i and d.A cat scan was obtained on 9 july, which revealed a fluid collection beneath the fascia.It was thought that this was the source for his constant drainage.We discussed return to the or to further drain this collection.I talked to the patient about the risks that this collection may be infected and may represent an infection of the mesh.If this was to be the case, the mesh may need to be removed.¿ the 7/9/2013 operative report states: ¿the opening of the wound was just above the umbilicus.This extended a few centimeters cranially and caudally.This was carried down to the subcutaneous tissue, where no pus pockets were noted.There was a small fascial defect that was probed with a hemostat.The fascia was opened approximately 2 cm, revealing a pocket of fluid.This was noted to be cloudy but serous.About 10 ml were evacuated and sent as specimen for culture.The old mesh from the previous repair a couple of years ago was noted in the base of this wound.This mesh as i recall from my surgery was a gore-tex type mesh that had failed to incorporating into the patient's tissue and was somewhat loose and free floating at the time of my surgery.The small portion that was visualized was adhesed to surrounding tissue and therefore was left in place.¿ the 7/9/2013 records continue: ¿mesh placed by myself a few months ago was well incorporated into the fascia and the only portion that i was able to even see was the portion i had to cut through in order to extend to hole in the fascia to allow drainage of this collection.No bowel was visualized.The wound was irrigated with 2 l of saline and a vac dressing was selected.A wedge-shaped portion of sponge was cut, allowing a portion of the sponge to go deep below the fascia.¿ findings from the 7/9/2013 procedure state: ¿fluid collection below the fascia.No obvious exposure or contamination of c-qur mesh, placed 2 months ago.Visualization of the mesh from surgeries over a year ago.¿ operative records dated 9/16/2013 indicate the patient underwent irrigation and debridement of a chronic abdominal wound and placement of a wound vac.The records state: ¿this is a 61-year-old man who underwent open repair of multiple times recurrent incisional hernia in 04/2013.He has since had chronic problems with his wound with persistent drainage.Multiple surgeries have been performed for irrigation and debridement.He also saw another surgeon for a second opinion who recommended either complete removal of the mesh or repeat attempts at irrigation and debridement.The patient elected to go with a repeat irrigation and debridement with me.¿ the 9/16/2013 records state: ¿the open wound was probed and granulation tissue was excised and sent for culture.This was carried all the way down to the fascia.The fascia was noted to be open less than a centimeter.This was widened and below the fascia was found to have fluid collection, which was sent for culture.There was also noted to be 2 types of mesh from previous hernia repairs.Loose portions of this were excised.The wound was copiously irrigated with a liter and a half of sterile saline.The superficial portions of the wound were debrided to healthy tissue.A vac dressing was placed deep into the subfascial space.¿ findings from the procedure state: ¿fluid collection and the mesh below the fascia.No pus or stool or exposed bowel.¿ a pathology report dated 9/18/2013 regarding a specimen collected 9/16/2013 states: ¿specimen source: abdominal mesh.Clinical information: opened abdominal wound.Gross description: labeled "abdominal mesh" is a 5.0 x 4.0 x less than 0.1 cm tan synthetic translucent portion of apparent mesh with loosely adherent brown-tan friable material also present in the specimen container is a 1.7 cm tan rubbery portion of tissue.The tissue is entirely submitted.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Added patient weight, added medical history, conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Additional/revised details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2012, including records for the prior incisional hernia repair, were not provided.Operative records dated (b)(6) 2012 indicate the patient underwent laparoscopic repair of a recurrent incision hernia.The records state: ¿the is a 60 male well known to me, having undergone a hartmann's colostomy, subsequent colostomy reversal and an incisional hernia repair by open stoppa retrorectus muscle technique.Extensive lysis of adhesions was also performed.The patient was evaluated in the postoperative setting approximately 3-4 months after the ventral hernia repair noted to have a recurrence of his incisional hernia.I recommend patient undergo robotic ventral hernia repair with mesh, possible open.¿ the (b)(6) 2012 records state: ¿a 5-mm optical trocar technique was used to gain intraperitoneal access through a right upper quadrant incision.Findings were notable for very large recurrent incisional hernia as well as a former stoma site hernia.Findings were also notable for dense adhesions of omentum and bowel to the abdominal wall and hernia sac.¿ ¿extensive lysis of adhesions was performed with meticulous detail dissecting omentum as well as small bowel off the abdominal wall for clearance of the ventral hernia.Findings were notable for recurrent 10 x 12 cm hernia defect along the midline as a 4 x 6 cm defect at the former stoma site.Curiously, i could not see where the previous mesh was.After adequate clearance and lysis of adhesions of the ventral hernia, i then took down the falciform ligament with cautery.The largest dualmesh i could use was 20 x 24 cm.I placed 3 quadrant sutures, 1 superiorly, 1 in the left lateral area and 1 inferiorly.I then placed this in the intraperitoneal cavity, unfolded and utilizing the cardinal sutures was able to use a transfascial suture device to secure the cardinal sutures.¿ records for the procedure detailing implant of the ¿previous mesh¿ were not provided to gore.The (b)(6) 2012 records state: ¿i then used secure straps circumferentially along the superior, inferior and left lateral sides.I then placed transfascial sutures under direct vision utilizing prolene suture.These were spaced approximately 5 cm from each other.At this point in time, i placed a 10 x 12 cm circle that adequately covered and overlapped the former stoma site defect.Circumferential placement of a secure strap were then used.Four transfascial sutures were used to secure this piece of mesh to the abdominal wall.At this point in time, i undocked the robot.I completed the case laparoscopically by performing the exact same on the opposite side circumferentially placement of tacks as well as 5 cm transfascial sutures utilizing prolene suture.At this in time, the site was hemostatic.¿ the records confirm two gore dualmesh® plus biomaterial devices (1dlmcp06/10022475, 1dlmc09/10169185) were used during the procedure.Operative records dated (b)(6) 2013 indicate the patient underwent open repair of a recurrent incisional hernia with mesh.The records state: ¿this is a 61-year-old man who had perforated diverticulitis 2 years ago, treated with hartmann procedure.Upon reversal of his hartmann's, an incisional hernia was repaired using a biologic mesh.This recurred and he subsequently underwent a laparoscopic and robotic assisted repair of the incisional hernia.He has since developed a recurrence in the epigastrium.He noted mild to moderate pain symptoms that were persistent as well as intermittent severe symptoms.He denies any obstructive symptoms or difficulty reducing the hernia.¿ ¿he continues to smoke cigarettes, which also increases his risk for recurrence and wound complications.He verbalized understanding and agreed to proceed.Preoperative labs revealed a urinary tract infection, which has been treated twice and continues to be persistently positive.He was evaluated by urology preoperatively who are under the impression that he has prostatic hypertrophy with obstruction.¿ the (b)(6) 2013 records state: ¿an incision was made in the epigastrium from just below the xiphoid towards the umbilicus.This was carried down into the subcutaneous tissue with electrocautery.Blunt dissection was used once the subcutaneous tissue had been incised, taking care not to make any hasty advances into the abdomen.The previously placed mesh was encountered and noted to be covering the hernia defect below the umbilicus quite well; however, it was free floating in the upper abdomen, not providing any appropriate coverage of the upper abdominal fascial defect.This portion of the mesh was excised leaving a defect of approximately 15 cm craniocaudally and 7.5 cm wide.The kocher clamps were used to grasp the edges of the fascia and was noted to come together without undue tension.A 10 x 15 tacshield c-qur mesh was selected and sutured into position using a running pds suture.The fascia was then closed overlying the mesh for added security.Airway pressures were not increased with repair.The wound was then irrigated and skin was closed with staples.Sterile dressing was applied.¿ findings from the procedure state: ¿a 15 x 7.5 cm recurrent incisional hernia in the epigastrium.¿ operative records dated (b)(6) 2013 indicate the patient underwent irrigation and debridement of an abdominal wound and placement of a wound vac.Postoperative diagnosis states: ¿abdominal wound infection.¿ the (b)(6) 2013 records state: ¿this is a 61-year-old man who had an open repair of a recurrent incisional hernia 6 weeks ago.He did well postop, but about a week and half after surgery, he developed some drainage from the wound.This was thought to be sterile seroma; however, culture proved the seroma to be infected.He was placed on antibiotics and wound care was initiated.He did well after a couple of weeks; however, just a few days ago, he noted some increased drainage and wound breakdown.He was evaluated by my nurse and found to have an open wound with continued drainage.My nurse spoke with me while i was out of town and we decided to proceed with operative washout to encourage the wound to heal.In the preop area, i discussed risks and benefits with the patient including risks of bleeding and infection as well as possible need for a vac dressing.I also told him that i would explore the wound to make sure no mesh was exposed and there were no foreign bodies.If the mesh was exposed this would change the treatment significantly.¿ the (b)(6) 2013 records state: ¿the open wound was noted to be about 2 cm long and 0.5 cm wide.This was probed and a cavity about 2 cm deep was encountered.No gross purulence was noted.The granulation tissue was sent for culture.The skin edges were debrided until the wound was approximately 2 x 2 x 2 cm in size.At the base of the wound was a pds suture, which was excised.No exposed mesh was noted.The wound was irrigated with about a liter of saline.A vac was placed in the wound and set to a pressure of 120 mmhg.¿ findings from the procedure state: ¿open wound with no evidence of gross purulence or exposed mesh.¿ operative records dated (b)(6) 2013 indicate the patient underwent irrigation and debridement of an open wound of the abdominal wall.The records state: ¿this is a 61-year-old man who underwent open repair of a multiple time recurrent incisional hernia about 2 months ago.Postoperatively, he developed some wound drainage, which was thought to be subcutaneous seroma.The drainage was persistent and he was taken to the or for superficial debridement of the wound about 1 month later.However, this continued to fail to heal and he continued to have serous drainage from the wound.He was nontoxic without having any fevers or pain.The wound had no cellulitis.Cultures have been negative from previous i and d.A cat scan was obtained on (b)(6), which revealed a fluid collection beneath the fascia.It was thought that this was the source for his constant drainage.We discussed return to the or to further drain this collection.I talked to the patient about the risks that this collection may be infected and may represent an infection of the mesh.If this was to be the case, the mesh may need to be removed.¿ the (b)(6) 2013 operative report states: ¿the opening of the wound was just above the umbilicus.This extended a few centimeters cranially and caudally.This was carried down to the subcutaneous tissue, where no pus pockets were noted.There was a small fascial defect that was probed with a hemostat.The fascia was opened approximately 2 cm, revealing a pocket of fluid.This was noted to be cloudy but serous.About 10 ml were evacuated and sent as specimen for culture.The old mesh from the previous repair a couple of years ago was noted in the base of this wound.This mesh as i recall from my surgery was a gore-tex type mesh that had failed to incorporating into the patient's tissue and was somewhat loose and free floating at the time of my surgery.The small portion that was visualized was adhesed to surrounding tissue and therefore was left in place.¿ the (b)(6) 2013 records continue: ¿mesh placed by myself a few months ago was well incorporated into the fascia and the only portion that i was able to even see was the portion i had to cut through in order to extend to hole in the fascia to allow drainage of this collection.No bowel was visualized.The wound was irrigated with 2 l of saline and a vac dressing was selected.A wedge-shaped portion of sponge was cut, allowing a portion of the sponge to go deep below the fascia.¿ findings from the (b)(6) 2013 procedure state: ¿fluid collection below the fascia.No obvious exposure or contamination of c-qur mesh, placed 2 months ago.Visualization of the mesh from surgeries over a year ago.¿ ct records dated (b)(6) 2013 state: ¿pre-procedure diagnosis: status post ventral hernia repair with mesh with persistent anterior peritoneal rim-enhancing fluid collection.¿ ¿initial ct demonstrates a relatively stable loculated anterior peritoneal fluid collection measuring approximately 6 x 2 by approximately 8.3 cm in size, immediately adjacent/deep to the anterior peritoneal mesh.¿ ¿under ct guidance, multiple attempts of accessing the fluid collection were unsuccessful due to the overlying mesh.Once the 5 french yueh centesis needle catheter system was immediately adjacent or assumed to be slightly intraluminal and the catheter portion was advanced, ¿kinking¿ of the catheter was encountered on multiple occasions, excluding access into the fluid collections.Multiple approaches from lateral and superolateral approaches were unsuccessful.The needle and catheter were removed.¿ ¿unsuccessful anterior peritoneal fluid collection aspiration or drain placement secondary to overlying mesh.¿ operative records dated (b)(6) 2013 indicate the patient underwent irrigation and debridement of a chronic abdominal wound and placement of a wound vac.The records state: ¿this is a 61-year-old man who underwent open repair of multiple times recurrent incisional hernia in (b)(6) 2013.He has since had chronic problems with his wound with persistent drainage.Multiple surgeries have been performed for irrigation and debridement.He also saw another surgeon for a second opinion who recommended either complete removal of the mesh or repeat attempts at irrigation and debridement.The patient elected to go with a repeat irrigation and debridement with me.¿ the (b)(6) 2013 records state: ¿the open wound was probed and granulation tissue was excised and sent for culture.This was carried all the way down to the fascia.The fascia was noted to be open less than a centimeter.This was widened and below the fascia was found to have fluid collection, which was sent for culture.There was also noted to be 2 types of mesh from previous hernia repairs.Loose portions of this were excised.The wound was copiously irrigated with a liter and a half of sterile saline.The superficial portions of the wound were debrided to healthy tissue.A vac dressing was placed deep into the subfascial space.¿ findings from the procedure state: ¿fluid collection and the mesh below the fascia.No pus or stool or exposed bowel.¿ a pathology report dated (b)(6) 2013 regarding a specimen collected (b)(6) 2013 states: ¿specimen source: abdominal mesh.Clinical information: opened abdominal wound.Gross description: labeled "abdominal mesh" is a 5.0 x 4.0 x less than 0.1 cm tan synthetic translucent portion of apparent mesh with loosely adherent brown-tan friable material also present in the specimen container is a 1.7 cm tan rubbery portion of tissue.The tissue is entirely submitted.¿ records dated (b)(6) 2014 state the patient ¿¿has had a complicated medical history.He had undergone emergent sigmoid colectomy and colostomy for diverticulitis around 2010.This was followed by colostomy reversal and ventral hernia repair with mesh in 2011.He states that he did well initially after the surgery however had developed some wound drainage.This was controlled by local measures and had stopped.About a year later in 2012 he developed a recurrence which was repaired robotically with mesh.This hernia repair recurred as well.He underwent a third open ventral herniorrhaphy with mesh.He subsequently developed wound drainage as well.He states that this was managed with incision and drainage as well as vac placement.The initial i&d was in (b)(6) 2012 followed by another one in (b)(6) 2012.He has had no issues since that time and the skin is [sic] been closed over this area.3 days ago he developed severe wound drainage.He¿s had no fevers or chills.Recent imaging reveals recurrent ventral hernia as well as fluid collections around his prior mesh repairs.His previous cultures have been negative for growth.¿ exam notes from the (b)(6) 2014 records state: ¿incisional scars (well-healed midline scar with exception of a 1 cm opening in the midline with seropurulent drainage.Firm induration around the scar.There is no skin cellulitis.Colostomy incision is well-healed.Recurrence of his ventral hernia with protrusion of his almost entire midepigastric and mid abdominal wall.).Normal bowel sounds, abdomen soft.No tenderness or mass.¿ the (b)(6) 2014 records state: ¿61-year-old male with recurrent incisional hernia with chronically infected prosthetic mesh with abscess.¿ ¿i do not believe that further incision and drainage and vac placement will do any good.¿ operative records dated (b)(6) 2014 indicate the patient underwent exploratory laparotomy, creation of right and left myocutaneous flap, incisional hernia repair, placement of a 25 x20 cm strattice mesh (non-gore device), removal of infected abdominal mesh x 3, small bowel resection at 15 cm with primary anastomosis, and extensive adhesiolysis (greater than 3 hours).Postoperative diagnoses are listed as ¿ infected abdominal mesh.Enterocutaneous fistula.Dense abdominal adhesions.Recurrent incisional hernia.¿ indications for the (b)(6) 2014 procedure state: ¿the patient is a 62-year-old male who has undergone previous emergency colectomy and colostomy for perforated diverticulitis.He subsequently underwent a ventral hernia repair upon colostomy reversal.He then underwent separate ventral hernia repairs with mesh; with ptfe and one done robotically with polypropylene.He presents with recurrent abdominal wound drainage.He has undergone previous local i and d's with wound vac placement; however, has continued to have purulent fluid drainage from a midline wound.His ct imaging reveals the appearance of fluid collection overlying his mesh.This had the appearance of an infected prosthetic.I discussed excision of mesh along with incisional hernia repair.¿ findings from the (b)(6) 2014 procedure state: ¿ two loops of small bowel fistulized with the lower ptfe upper polypropylene mesh with subcutaneous abscess.Three sheets of separate abdominal mesh folded with a large incisional hernia, recurrent, 2 ptfe and 1 polypropylene.Large incisional hernia recurrence.Complete fascial coverage over biologic mesh with bilateral component separation.¿ the (b)(6) 2014 records state: ¿his upper abdomen was clean in the midline without any adhesions; however, upon dissecting towards the lower epigastric and supraumbilical areas, there were dense adhesions of small bowel.Extensive adhesiolysis for greater than 3 hours occurred, removing the small bowel from the ptfe and polypropylene mesh.I encountered at least 2 loops of small bowel entering the ptfe, which had fistulized with gross abscess within the subcutaneous and peri-mesh capsule.These bowel segments were freed; however, a definite fistula was noted.I identified 3 sheets of abdominal mesh, which were consistent with his previous operation notes as well as his imaging.There were 2 medium ptfe meshes with an upper thin polypropylene mesh.The ptfe meshes were within a large capsule, which required resection of some of his abdominal wall and rectus.The ptfe was densely adhered to his posterior rectus, and again, required extensive mobilization of soft tissue and excision of abdominal wall.This was all with purulent fluid and required excision.The defect subsequently remaining was approximately 18 x 10 cm.The segment of small bowel, which had fistulized, was within a 10-cm loop of ileum.Given its fistulized portion, i elected to resect this part.¿ the (b)(6) 2014 operative records continue: ¿the common enterotomy was then closed with a running 3-0 pds suture and lemberted 3-0 vicryl sutures.There were small serosal tears noted in the area of the adhesiolysis.These were repaired using 3-0 interrupted vicryl sutures.These were not full-thickness injuries.These did not require resection.Further mobilization revealed dense adhesions into the left lower quadrant consistent with his previous anastomosis.This was not dissected.His appendix had already been previously removed.He had omental adhesions down in the pelvis and an omentectomy was performed given its multiple defects and risk for internal hernia.After the wound measured and attempted to be closed, there was at least a 5-cm defect that the fascia would not close.¿ the (b)(6) 2014 records continue: ¿i then performed a right myocutaneous flap.The edge of the rectus was identified, incised and the external oblique anterior fascia was divided and the rectus medialized.This provided good medialization; however, about 2 cm short of full closure.At this time, a left myocutaneous flap was performed in the same fashion.The midline fascia then closed without undue tension in the midline.At this time, a 25 x 20 cm firm strattice mesh [non-gore device] was placed with circumferential #1 pds sutures without space for intervening 1 fingerbreadth.There were no loops of bowel or adipose tissue.This mesh laid in flat position without undue tension or laxity.The midline fascia was then closed using interrupted #1 pds figure-of-eight sutures.I irrigated the wound copiously with normal saline solution.Hemostasis was achieved using electrocautery.¿ a pathology report dated (b)(6) 2014 regarding a specimen collected (b)(6) 2014 states: ¿ skin and soft tissue, abdomen, excision: · scar, abscess, and foreign material consistent with surgical mesh.Small bowel, excision: · serosal fibrovascular adhesions with associated acute and chronic serosal inflammation.C.Omentum, excision: · no significant abnormalities.¿ specimen sources are noted as: ¿infected hernia mesh.Small bowel segment.C.Omentum.¿ the records state for clinical information: ¿infected incisional hernia mesh.¿ the (b)(6) 2014 pathology report provides the following gross description: ¿ labeled "infected mesh" is a 12.5 x 10.7 x 10.0 cm aggregate portion of tan-purple membranous rubbery soft tissue, partially covered by lightly pigmented skin with a well-healed linear scar at the center up to 4.5 cm and cloth-like foreign body material consistent with mesh.The skin surface has a puckered area up to 0.5 cm corresponding to an abscess cavity, 3.0 x 2.8 x 1.0 cm.The remaining cut surfaces show focal areas of hemorrhagic and fibrotic, rubbery area adjacent to the mesh.Representatively sampled.¿ ¿ labeled "small bowel segment" is a 36.0 x 2.4 cm segment of small bowel.There are focal areas on the serosa that have purple adhesions.The remaining serosa is smooth.The mucosa is tan and slightly hemorrhagic corresponding to the adhesions on the serosa.No discrete masses are identified.Upon dissection of the fat, there are no lymph nodes identified.Cassette summary: b1) segmental margins and unremarkable mucosa; b2) representative sections of hemorrhagic mucosa and adhesions.¿ ¿ labeled "omentum" is a 20.0 x 7.5 x 3.2 cm aggregate portion of yellow, lobulated, adipose tissue consistent with omentum.The cut surfaces are unremarkable.¿ records dated (b)(6) 2014 state the patient ¿¿is doing well.His drain show approximately 40 cc from each drain daily.There is been significant drop off since this past weekend.He is eating well and tolerating a diet without any nausea or vomiting.He describes no fevers or chills.His pain is well-controlled.¿ exam notes state: ¿midline incision is well-healed without any signs of infection.There is no wound dehiscence.Bilateral drains are serous.They were removed intact without complication.).Normal contour.No tenderness, hernias or mass.¿ ¿[the patient] appears to be recovering well.His drains were removed without complication.He continues to wear his binder and this was also encouraged to continue.¿ records dated (b)(6) 2014 state: ¿[the patient] is doing well.He is back to work at light duty.He has had no issues with his incision.¿ exam notes state: ¿midline incision is well-healed without signs of infection.Moderate sized fluid wave underneath his incision.).Normal contour.No tenderness, hernias or mass.¿ ¿[the patient] appears to be recovering well.He was advised on his subcutaneous seroma.At this point we will continue observation.It does not bother him such that he is requesting aspiration.He continues to wear his abdominal binder daily.¿ records dated (b)(6) 2014 state the patient ¿¿is doing well.He has no complaints.He has asked about draining this seroma under his incision.¿ exam notes state: ¿midline incision is well-healed without signs of infection.Moderate sized fluid wave underneath his incision.Small than previous exam.¿ ¿[the patient] continues to do well.The fluid collection has decreased in size.I attempted drainage but cannot access the fluid cavity.I advised continued watchful waiting.If this continues to bother him in the next 2 weeks, i will obtain ultrasound imaging.¿ records dated (b)(6) 2014 state the patient ¿¿.Is doing well in follow up.His abdominal subcutaneous fluid collection has resolved.¿ exam notes state: ¿midline incision is well-healed without signs of infection.Very small fluid wave underneath his incision.Small again than previous exam.¿ ¿[the patient] appears to be recovering well.The subcutaneous fluid collection underneath the skin flaps continue to improve.There are no current plans for drainage.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 7/21/2011, including records for the prior incisional hernia repair, were not provided.Medical records dated on (b)(6) 2011 state: ¿the patient is a pleasant 59-year-old male who presented to (b)(6) center with a 1-day history of progressively increasing lower abdominal pain.Patient describes associated fevers, chills, nausea, no vomiting.Patient denies any previous episodes similar type pain.Patient denies history constipation.No chest pain.No shortness of breath, melena, hematemesis.No hematochezia.¿ medical records dated on (b)(6) 2011 state: ¿imaging results: ct scan of the abdomen and pelvis was performed which reveals pericolonic inflammatory changes seen in the region of the proximal sigmoid colon.No evidence of discrete abscess.Trace pelvic free fluid.Free intraperitoneal air compatible with perforated viscus.¿ records state: ¿the patient is a 59-year-old male with perforated diverticulitis.¿ ¿plan: perform exploratory laparotomy with sigmoid resection, possible colostomy.¿ operative records dated on (b)(6) 2011 indicate the patient underwent exploratory laparotomy with sigmoid resection and creation of hartmann colostomy and splenic flexure takedown.Postoperative diagnosis ¿1.Acute perforated diverticulitis.2.Purulent peritonitis.¿ operative records dated on (b)(6) 2011 state: ¿midline laparotomy incision was made.Further dissection was carried out with bovie cautery to the level of the fascial.The fascia was opened in midline, peritoneal cavity was entered.Findings were notable for mild to moderate amount of purulent peritonitis.The sigmoid colon was taken down, the white line of told was taken down to the level of splenic flexure, splenic flexure was also taken down.This was done sharply with a combination of bovie cautery as well as a ligasure device.There was clearly 2 perforations in the sigmoid colon.Distal resection at the level of the rectum, proximal resection to the level of healthy tissue.¿ operative records dated on (b)(6) 2011 state: ¿i decided, given the purulent contamination, that i would perform a colostomy.A 4-quadrant abdominal washout was performed with copious amounts of normal saline.Irrigation and aspiration until the fluid was clear was performed.I then fashioned a skin incision to admit the colostomy.Further dissection was carried out of the fascia.The fascia was opened in a cruciate-like fashion.The colon was then delivered through this ostomy site.Seprafilm was placed over the level of the ostomy as well as the rectal stump.Two prolene sutures were placed to mark the rectal stump.The omentum was then placed over the small bowel.Two pieces of seprafilm were placed overlying the omentum.The fascia was reapproximated using 1-0 pds suture in running fashion.Subcutaneous tissue was irrigated and stapled.The colostomy was then matured utilizing 3-0 vicryl suture.At this time, the wound was dressed, the ostomy appliance was placed.¿ operative records dated on (b)(6) 2011 indicate the patient underwent exploratory laparotomy, partial colectomy, abdominal washout, revision of colostomy, placement of abdominal wound vac overlying the closed midline incision, rigid sigmoidoscopy.Postoperative diagnosis: ¿ischemic colostomy.¿ operative records dated on (b)(6) 2011 state: ¿the patient is a pleasant, 59-year-old male who presented to (b)(6) center with history of perforated diverticulitis with purulent peritonitis on (b)(6) 2011.The patient underwent hartmann's procedure.I have been following this patient since then and it has been noticed that his colostomy became ischemic.After waiting a conservative period, patient's colostomy with was not adequately perfusing and it became clear that the patient would need revision of colostomy.¿ operative records dated on (b)(6) 2011 continue: ¿staples were removed.A rigid sigmoidoscope was then placed in the fossa revealing only a very small segment of necrotic mucosa.I removed the sigmoidoscope.At that point, we prepped and draped in sterile fashion.Time-out was performed to ensure the correct site, correct procedure, correct patient.Preoperative antibiotics were administered prior to incision.The abdominal wound had a mild amount of seroma and hematoma within the wound.It was nonpurulent not infected.The previous pds suture was removed.The midline laparotomy incision was re-opened.Intraperitoneal cavity was entered.I then removed the vicryl sutures from the colostomy.I delivered it inside the wounds.We did a partial colectomy using endo-gia 75 blue staple load.I then did an aggressive abdominal washout, irrigated and aspirated until the fluid was clear.¿ operative records dated on (b)(6) 2011 state: ¿i evaluated the rectal stump which appeared viable without any evidence of perforation or opening.There was no purulent discharge within the intraperitoneal or abdominal cavity.At this point in time, i delivered the ostomy through the same ostomy site.I then re-approximated the fascia utilizing pds suture in running fashion.I then irrigated the abdominal wounds.Then we reapproximated the skin with staples.I placed an abdominal wound vac on top of staples to allow for suction of abdominal wall drainage.I then matured the colostomy by opening up the staple line.Adequate hemostasis was obtained.3-0 vicryl suture was used to mature the ostomy.Colostomy bag was placed on top of the colostomy.¿ medical records dated on (b)(6) 2011 state: ¿doing well, no complaints.Post-op exploratory laparotomy.Post-op colectomy.No fever or chills.No nausea or vomiting.Bowel movements are wnl.Tolerating a regular diet.¿ the records also state: ¿abdomen is soft, non-tender, non-distended with good bowel sounds.Colostomy in healthy and functional.The incision is clean, dry and intact without evidence of infection.Staples were removed without complications.¿ medical records dated on (b)(6) 2011 state: ¿no complaints.Tol[erate] po.Has actually gained significant weight.On exam lg [large] incisional hernia, colostomy pink and functional.No overlying skin infection.¿ ct abdomen/pelvis dated on (b)(6) 2011 states: ¿impression: 1.There are two ventral hernias, including one supraumbilical hernia, and the other hernia located at the colostomy site in the left lower quadrant.¿ ¿there is herniation of a portion of the transverse colon and two loops of small bowel into the ventral hernia sac, and herniation of a single loop of small bowel into the left lower quadrant hernia sac.No evidence is seen for small bowel obstruction.¿ ¿2.Postoperative findings include cholecystectomy and resection of portions of the distal descending colon and sigmoid colon, with a left lower quadrant colostomy, and apparent anastomosis between the residual distal sigmoid colon and small,bowel.¿ medical records dated on (b)(6) 2011 state: ¿ct reviewed revealed multiple ventral wall hernias including a parastomal hernia.Patient despite my clear advise to lose weight has actually gained weight since the last visit.I need to see the cd for the ct scan for operative planning.Plan to rtc first week on (b)(6).Advised i would perform the surgery if he loses 10 lbs.¿ medical records dated on (b)(6) 2012 state: ¿patient has been evaluated and cleared by gi with colonoscopy per ostomy/rectum.He has lost the weight i was advising.Patient reports no problems.Patient has a very large incisional and parastomal hernia which will make this surgery difficult.¿ medical records dated on (b)(6) 2012 state: ¿60 y/o male sp [status post] colostomy reversal and stoppa repair with bio a of large incisional/parastomal hernia.No complaints.No pain meds.Feels a little weak.Tol[erate] diet.Actually gaining some weight.Excellent gi fxn [function].Abd [omen] sndnt.Incision c/d/i [clean, dry, intact].No evidence of recurrence.Staples removed.Drain with min daily output also dc'd.Ok for light duty (b)(6), and full duty 2 weeks after that.Rtc in 4 weeks.Pt doing very well.¿ medical records dated on (b)(6) 2012 state: ¿60 y.O male sp [status post] open stoppa and colostomy reversal presents for second follow-up doing well no complaints.No pain.Eating well.Good gi fxn [function].Incisions healed.No evidence of hernia recurrence.Doing well in postop period.¿ operative records dated on (b)(6) 2012 indicate the patient underwent excisional debridement of wound with layered closure.Postoperative diagnosis: ¿non-healing former colostomy site wound.¿ the records state: ¿the patient is a 60-year"old male well known to me, having undergone multiple operative procedures, including a hartmann's colostomy and subsequent reversal of colostomy and hernia repair.The patient, at his former colostomy site, had a draining wound sinus tract that was not healing in a timely fashion, according to the patient.I was amenable for debridement of wound with layered closure.¿ operative records dated on (b)(6) 2012 state: ¿i fashioned an approximately 10-centimeter-length elliptical incision, along the abdominal wound.I debrided this and carried the dissection down to subcutaneous tissue, and that was healthy.There was no evidence of infectious change in this area.After excising the wound, i irrigated thoroughly with normal saline.The operative site was hemostatic.A layered closure was performed, utilizing a series of 2-0 running sutures, reapproximating the scarpa's fascia.I used 3-0 vicryls to reapproximate the subcutaneous tissue, and then i used a nylon suture to reapproximate the skin.¿ ct abdomen/pelvis dated on (b)(6) 2012 for history: recurrent ventral hernia.The records state: ¿surgical sutures are seen in the left lower quadrant surrounding portion of the descending colon.The remaining portions of the bowel as well as the terminal ileum appear normal.The appendix is not visualized.However, no suspicious fat stranding is seen in its expected location.There is a fascial defect in the ventral abdominal "wall" superior to the umbilicus.The neck measures 7.7 cm.A nondilated loop of small bowel is seen projecting through the defect into the abdominal wall subcutaneous fat.More inferiorly there is a second 2.5 cm periumbilical abdominal wall defect.This second defect contains only fat.No lymphadenopathy or freefluid is seen.¿ medical records dated on (b)(6) 2012 state: ¿doing well.No complaints.No pain.Back to work.Abd[domen] benign without evidence of recurrent hernia.¿ operative records dated on (b)(6) 2012 indicate the patient underwent exploratory laparotomy, lysis of adhesions, lasting 25 minutes, repair of rectal perforation x2, creation of a coloproctostomy, incisional hernia repair and bilateral posterior component separation and placement of mesh in the retrorectus space, parastomal hernia repair, scar revision, splenic flexure mobilization.Postoperative diagnosis: ¿1.Colostomy status post hartmann's procedure for perforated diverticulitis and a large incisional hernia with a peristomal hernia.2.Rectal perforation.¿ operative records dated on (b)(6) 2012 state: ¿the patient is a 59-year-old male well known to me, having undergone a hartmann's procedure for perforated diverticulitis.In the preoperative workup as well as the postoperative period, the patient developed an incisional hernia as well as parastomal hernia.I recommended the patient undergo exploratory laparotomy with incisional and parastomal hernia repair and colostomy reversal.¿ operative records dated on (b)(6) 2012 continue: ¿a long midline laparotomy incision from the revel of the xiphold process to the pubis was performed.Former midline "laparotomy" site scar was excised.Further dissection was carried out with bovie cautery.The intraperitoneal cavity as well as the hernia sac was entered.The intraperitoneal cavity was entered.The incision was extended from the level of the xiphoid to the suprapubic area to gain full access into the abdominal cavity.¿ ¿ i had to perform a fairly extensive lysis of adhesions, lasting about 30 minutes to 1) expose the colostomy, 2) expose the rectum.¿ operative records dated on (b)(6) 2012 state: ¿incisional hernia and parastomal hernia components were all reduced.There is no evidence of bowel compromise or omental compromise from the hernia sac.The rectum was dissected.It was noted that even prior to rectal manipulation that there was a small perforation within the rectum.The rectum was mobilized.I attempted to repair the perforation with a 3-0 pds suture in an interlocking fashion.I then wanted to place a ta staple line to reinforce the repair, however, the ta stapler misfire fired.I then had to further mobilize the rectum.There was some bleeding coming from suspected superior rectal veins that were well controlled with 3-0 ligatures.After further mobilizing the colon, i was able to use a gia staple load x2 to further resect more rectum.Specimens were sent to pathology.¿ operative records dated on (b)(6) 2012 state: ¿at this point in time, the rectum was completely repaired.At this point in time, i took down the colostomy by forming elliptical incision around the colostomy site and carried this down to the level of the hernia sac and the colon was released.I then mobilized the splenic flexure with a mixture of sharp and blunt technique.After gaining adequate length on the proximal colon, we dilated the rectum in order to size it for the eea stapler.· we used a 33 eea stapler.The anvil was placed down the former colostomy site and it was closed with a gia staple load x2.The specimen was sent off to pathology as well.¿ operative records dated on (b)(6) 2012 state: ¿the anvil was penetrated through the tinea of the colon.The eea stapler was then used from below, size 33, using a seamguard and a coloproctostomy reanastomosis was performed.A bubble test was performed which failed to reveal any evidence of leak.The abdominal cavity was then thoroughly irrigated and aspirated until the effluent was clear.A 19-french jp drain was placed in the level of the pelvis.At this point in time, i needed a fixed incisional and parastomal hernia repair.The posterior rectus sheath was taken down with a sharp technique.A bilateral posterior component separation was performed, entering into the preperitoneal space down to the level of the flanks.Given the large size of the hernia, i carried this down deep bilaterally.At this point in time, all instrument counts and lap counts were correct.I used a running pds suture to reapproximate the posterior fascia.This was performed without undue tension.¿ operative records dated on (b)(6) 2012 state:¿i then placed a large 20 x 30 sheet of biolene mesh.I cut out the edges.The mesh was secured to overlying the rectus utilizing secure strap staplers and bioglue was also placed in this space.I placed a 15-french blake drain within the supra-mesh position.At this point in time, i reapproximated the anterior fascia using running pds suture.I irrigated the subcutaneous tissue and then used 2- 0 vicryl in a running fashion to reapproximate subcutaneous tissue.The incisions were closed with staples.At the former colostomy site, i also closed the anterior fascia with 2-0 vicryl suture, subcutaneous tissue with 2-0 vicryl suture in the actual elliptical incision with staples.¿ pathology reports for specimens obtained during the on (b)(6) 2012 procedure were not provided.Emergency room records dated on (b)(6) 2012 state: ¿patient presents with open, draining purulent wound s/p [status post] colostomy reversal on (b)(6) 2012 that was performed by dr.(b)(6) for diverticulitis.Wound was fine up until 3 weeks ago when it opened up and began to drain.Has been increasing in size since over last four days.No n/v/d [nausea/vomiting/diarrhea].Denies pain unless something rubs up against wound.No fever.Foreign body concern none.¿ emergency room records dated on (b)(6) 2012 state: ¿physical examination-skin: warm.Dry.2 cm circular open wound to llq with scant purulent drainage surrounded by 4 cm of erythema and induration.¿ ct abd/pelvis dated on (b)(6) 2012 states: ¿superficial subcutaneous edema along the anterior aspect of the lower abdomen and pelvic wall noted.There is a relatively large fluid collection in the anterior abdominal wall musculature.This collection measures approximately 22.1 x 2.9 x 7.3 cm.It extends well across the midline and is associated with inflammatory changes in the anterior abdominal wall musculature.There are 3 additional superficial fluid collections, one in the midline measuring 2.0 cm and 2 in the left lower quadrant probably at the colostomy site measuring 3.1 and 2.3 cm respectively.The subcutaneous fat deep to the abdominal wall musculature shows only one small focal area of thickening in the left lower quadrant.No bowel distention, free intraperitoneal air or free fluid in the abdomen or pelvis noted.Left lower quadrant surgical clips and staples noted.¿ imaging records dated on (b)(6) 2012 indicate the patient underwent ct guided cyst aspiration for clinical history ¿abdominal wall seroma.¿ the record states: ¿under ct guidance, a 5 french yueh needle/catheter system was advanced into the fluid collection.Approximately 23 ml of thin relatively clear yellow fluid was aspirated.The 5 french yueh needle/catheter system was redirected to a very small rounded 2.4 x 1.8 cm extraperitoneal focal fluid collection within the subcutaneous tissues deep to the anterior abdominal wall incision site.An additional 2 ml of thin relatively clear yellow fluid was aspirated.The yueh catheter was removed and the samples were discarded per request by ordering physician.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2012: (b)(6) medical center.(b)(6) , md.History and physical.Late postoperative period patient has been doing well; however, developed a large incisional hernia as well as parastomal hernia.Recommend colostomy reversal.Abdomen: large incisional hernia, parastomal hernia.Ostomy is pink and functional.On (b)(6) 2012: (b)(6) medical center.Implant record.Site: abdomen.Gore bio a tissue reinforcement.Size: 20 x 30.Manufacturer: gore.Catalog #: fs2030.Lot #: 8495690.Expiration date: 09/20/13.The records confirm a gore® bio-a® tissue reinforcement (fs2030/8495690) was implanted during the procedure.On (b)(6) 2012: (b)(6) medical center.(b)(6) , md.Pathology report.Accession number: (b)(4).Diagnosis: a) colon rings: mild nonspecific active inflammation.B) segment of colon with colostomy, takedown of colostomy: patchy mild chronic inflammation of bowel wall and serosa.Specimen source.A) colon rings.B) colon.Clinical information: none provided.Gross description: a) labeled ¿colon rings¿ are two full-thickness segments of bowel measuring 1.1 x 0.5 cm and 2.0 x 1.3 cm.No mass is identified.Representatively sampled.B) labeled ¿colon¿ is an ovoid 5.5 x 4.3 cm segment of wrinkled tan-brown skin with a 2.0 x 1.0 cm attached segment of bowel, consistent with a colostomy.The mucosa shows no obvious lesion.Also present in the specimen container are two portions of possible bowel measuring 2.0 x 1.3 cm and 2.2 x 1.0 cm.Numerous staples are identified.No mass is noted.Representatively sampled.Microscopic description: microscopic examination performed on each specimen received.On (b)(6) 2012: (b)(6) medical center.Nurse notes.Wound: abdomen, anterior.Incision x 2, dry, intact.Foam dressings one medial and one left of midline both with small amount dried serosang drainage noted both covered with tegaderm intact.Puncture dry, intact right lower quadrant dressing covered jp [jackson-pratt] insertion site clean dry intact.Puncture dry, intact left lower quadrant dressing covered jp [jackson-pratt] insertion site clean dry intact.On (b)(6) 2012:(b)(6) medical center.Nurse notes.Wound: removed every other staple and applied steri strips to that area, removed 13 staples.On (b)(6) 2012: (b)(6) medical center.(b)(6) , md.Discharge instructions.Use walker for safety, pillow to splint abdomen, abdominal binder for support.Maintain regular leg exercises for mobility and strength, no weights at this time.Avoid activities that stress surgical site, lifting, pushing, pulling.Activity: no heavy lifting > 15 pounds x 4 weeks.Ok to shower, wrap dressing in plastic.Avoid constipation with stool softeners, no per rectum meds.On (b)(6) 2012: [facility ni].(b)(6) , md.Office visit.Follow up after emergency department evaluation of drainage per old colostomy site.Ct revealing large abdominal wall fluid collection.Superficial wound dehiscence, serous drainage at former colostomy site.Plan: ir [interventional radiology] drainage of large abdominal wall seroma.Leave drain in.Discussed risks of conversion of noninfected fluid to an infected fluid collection.Discussed need to use abdominal binder after drain placement in hopes of collapsing the abdominal wall dead space.On (b)(6) 2012: (b)(6) medical center.(b)(6) , md.Radiology ¿ ct abdomen/pelvis, addendum.Original report did not belong to this exam.Indication: abdominal wall seroma.Findings: left lower quadrant abdominal ostomy site, decreased in size-likely healing, form prior ostomy is still visualized.Surgical sutures are seen within left pelvis.Impression: significant interval decrease in size of anterior peritoneal/abdominal wall postoperative seroma now measuring approximately 18 x 1.1 x 1.4 cm.On (b)(6) 2013: (b)(6).(b)(6) , md.Office visit.Large symptomatic ventral hernia.In january 2012 underwent reversal of hartmann¿s and repair of incisional hernia with biolene mesh.This recurred, underwent laparoscopic and robotic assisted repair of recurrent incisional hernia october 2012.Has since again developed recurrence.Gastrointestinal: abdominal pain.Hernia: upper abdominal fascial defect, large, possibly more than one.Likely that since the second repair was laparoscopic, there is mesh posterior to the defects, although hard to appreciate upon exam.No incarceration.Impression/plan: obtain ct.On (b)(6) 2013: (b)(6).(b)(6).Radiology ¿ ct abdomen/pelvis.Indication: evaluate size and extent of incisional hernia.Findings: ventral abdominal wall fascial defect superior to umbilicus.Intact mesh material is seen covering the fascial defect.There is still protrusion of abdominal fat in to the fascial defect.A bowel loop partially protrudes in to the defect inferiorly.Size of fascia defect approximately 7.3 cm at its widest point.Extensive scar tissue is also seen in ventral abdominal wall in periumbilical region.Impression: ventral abdominal wall hernia as described above.On (b)(6) 2013: (b)(6).(b)(6) , md.Office visit.Continues discomfort in abdomen from hernia.Impression/plan: discussed risks and benefits of open hernia repair, including but not limited to risks of bleeding, infection, injury to bowel and recurrence.He verbalized understanding and agrees to proceed.He understands his risks of complication and recurrence are significantly increased due to smoking.He is starting chantix and intends to quit before surgery.On (b)(6) 2013: (b)(6).Implant record.C-qur tacshield.10 cm x 15 cm.Atrium medical corporation.On (b)(6) 2013: (b)(6) medical center.Microbiology.Urine culture: >100,000 escherichia coli.On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Discharge summary.Abdomen: tender as expected over incision.Wound clean/dry/intact.Impression/plan: postop day 1 incisional hernia repair, doing well.Discharge home today.No heavy lifting.May shower starting tomorrow, no tub baths.Dry dressing over wound until tomorrow, then as needed.Abdominal binder when ambulating.On (b)(6) 2013: (b)(6) medical center.Patient education.Discharge instructions for open hernia repair [education fact sheet].Activity: don¿t drive for at least 2 weeks after operation, don¿t lift anything heavier than 10 pounds until your doctor says it¿s okay.Don¿t mow lawn, use vacuum cleaner or other strenuous activities until your doctor says it¿s okay.Avoid stair climbing for first 2 weeks.On (b)(6) 2013: (b)(6).(b)(6) , md.Office visit.Abdomen: wound well healed.Impression/plan: continue abdominal binder and light duty until 6 june, then activity as tolerated.May remove steris at home.On (b)(6) 2013: (b)(6).Phone call.Patient had ventral hernia repair approximately 6 weeks ago, stated he ¿had clear discharge with blood immediately after surgery and dr.(b)(6) told him to let her know if happened again.¿ over weekend, same issue.Area is pink.On (b)(6) 2013: (b)(6) clinic.(b)(6).Office visit.Patient wearing abdominal binder with abdominal pad over his mid-abdominal incision.Stated piece of ¿dry skin¿ end of incision fell off saturday, noted moderate amount pink/tan drainage.Applies abdominal pad to area twice a day.Area of 1.5 in.X 1 in.At end of incision/scar with seosanguinous [sic] drainage noted.Minimal discomfort to area.Dr.(b)(6) recommends wound wash out.On (b)(6) 2013: [missing records: microbiology report for ¿culture proved the seroma to be infected¿ was not provided.] on (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: abdominal wound infection.Postoperative diagnosis: abdominal wound infection.Procedure: irrigation and debridement of abdominal wound and placement of vac.Specimen: wound tissue for culture.Indications: this is a 61-year-old man who had an open repair of a recurrent incisional hernia 6 weeks ago.He did well postop, but a week and half after surgery, he developed some drainage from the wound.This was thought to be sterile seroma; however, culture proved the seroma to be infected.He was placed on antibiotics and wound care was initiated.He did well after a couple of weeks; however, just a few days ago, he noted some increased drainage and wound breakdown.He was evaluated by my nurse and found to have an open wound with continued drainage.My nurse spoke with me while i was out of town and we decided to proceed with operative washout to encourage the wound to heal.In the preop area, i discussed risks and benefits with the patient including risks of bleeding and infection as well as possible need for a vac dressing.I also told him that i would explore the wound to make sure no mesh was exposed and there were no foreign bodies.If the mesh was exposed this would change the treatment significantly.He verbalized understanding and agreed to proceed.Description: ¿after informed consent was obtained, the patient was brought to the or and placed supine on the or table.General anesthesia was administered and a gram of vanco was given iv.The abdomen was prepped and draped in the usual sterile fashion.Time-out was called prior starting the procedure.On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Progress notes.Abdomen: tender at wound.Vac good position, seal.Small amount serosnagunous [sic] drainage in container.Discharge home with vac today.On (b)(6) 2013: (b)(6).(b)(6) , md.Office visit.Wound check.Notes persistent drainage of clearish fluid from wound.Abdomen: open wound just above umbilicus, serous drainage.Impression/plan: recommend repeat operative intervention to drain the identified fluid collection.Patient understands if this represents an abscess, the mesh may need to be removed.This can only be determined operatively.Verbalized understanding, agrees to proceed.On (b)(6) 2013: (b)(6).(b)(6).Radiology ¿ ct abdomen and pelvis.Indication: wound drainage after ventral hernia repair.Evaluated for collection/abscess.Findings: surgical mesh material seen overlying the ventral abdominal wall peritoneal cavity.The mesh material extends from just inferior to umbilicus to just superior to it.Scarring of ventral abdominal wall musculature from prior hernia repair is again noted.Just superior to umbilicus the mesh material separates in the midline and in this location is an ovoid fluid collection.At its widest point the fluid collection measures 4.1 cm wide and 1.3 cm deep and extends 8 cm in longitudinal plane.Fluid collection is well defined.The rim of the collection slightly enhances.Impression: fluid collection within peritoneal cavity deep to ventral abdominal wall as described above.Collection well defined and has a slightly enhancing rim.In the proper clinical setting, could represent an abscess.The thinness of walls and small size preclude percutaneous drain placement.On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Progress notes.Abdomen: wound vac in place, minimal serosanguinous drainage.Discharge home with home vac.On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Discharge instructions.Diagnosis: status post incision and drainage abdominal wound.Activity: as tolerated.Home health company will be mga home healthcare-phoenix.Home health, wound care: vac changes 3 times per week.Indication: wound- abdominal 4 cm wide 4 cm length, 6 cm deep.On (b)(6) 2013: 56 med gp.(b)(6) , lt.Col., usaf mc.Radiology ¿ ct abdomen/pelvis.Indication: chronic abdominal wound drainage despite multiple surgical explorations.Findings: surgical anastomosis at distal colon intact, unchanged.Status post ventral hernia repair, with redemonstration of a hypoattenuating fluid collection with minimal rim enhancement subjacent to rectus abdominis musculature abutting surgical mesh.Measures 5.3 x 2.0 cm in axial dimension and 8.3 cm in craniocaudal length, extending from level of umbilicus to upper abdomen, not appreciably changed from previous study.Fluid collection communicates with subcutaneous soft tissue and umbilicus.Scar tissue involving ventral abdominal wall from prior hernia repair is unchanged.Impression: persistent/recurrent fluid collection subjacent to rectus abdominis musculature and surgical mesh, with communication to skin surface via umbilicus.Fluid collection is not appreciably changed in size or appearance with comparison to previous study.No evidence of fistulous communication with underlying opacified small bowel.On (b)(6) 2013: (b)(6) clinic.(b)(6).Office visit.Follow-up after second opinion at maricopa medical center with dr.(b)(6).Continues to have clearish drainage from wound, large amounts during day and night.Abdomen: serous drainage from wound.Wound culture: heavy growth a gram.[incomplete record] on (b)(6) 2013: (b)(6).(b)(6) , md.History and physical.Fluid collection with minimal rim enhancement subjacent to rectus abdominus musculature.Exam: abnormal anterior peritoneal fluid collection.Impression/plan: ct guided attempted aspiration and/or drain placement.On (b)(6) 2013: (b)(6) clinic.(b)(6).Office visit.Follow up open wound abdominal wall.Continued open wound and seroma after open repair of recurrent incisional hernia repair many months ago.He is feeling frustrated and disheartened.Also thinks he may have new hernia above and to left of previous repair.Abdomen: open wound 2 x 4 cm midline above the umbilicus, serous drainage (abdominal pad with moderate fluid past 24 + hours).Impression/plan: discussed with dr.(b)(6) (2nd opinion, general surgeon at maricopa medical center).Options include repeat attempt to drain collection, clear out any possible infection versus removing the entire mesh and primarily repairing the hernia.Neither option is great.The risks with repeat washout is that it might not work (as we¿ve tried already twice).The risk with mesh removal is that he will most likely end up with recurrence.Patient would like to think about it.If he decides mesh removed, i recommend he follow up with dr.(b)(6) as they are better equipped to manage a complex surgery.Dry dressing and abdominal binder as needed.Avoid tape as skin breakdown is becoming a problem from the tape.On (b)(6) 2013: (b)(6).(b)(6) , md.Radiology ¿ ct abdomen/pelvis.Indication: 879.3 [cpt code: open wound of abdominal wall, anterior, complicated].Anterior peritoneal fluid collection [illegible] hernia repair with mesh.Impression: unsuccessful anterior peritoneal fluid collection aspiration or drain placement secondary to overlying mesh.[poor-quality record].On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Progress notes.Vac functioning well, serosanguinous drainage.Discharge home today with home vac.On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Discharge instructions.Activity as tolerated.Home health, wound/vac care: indication: abdominal wound (status post surgical debridement).Skilled nursing for wound care until wound vac is placed: pack wound with wound gel and dry gauze.Change daily.Cover with dry dressing and tape to secure.Npwt [negative-pressure wound therapy] in home setting: clean wound with dermal wound wash or normal saline.Pat dry.On (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Postoperative report.Assistants: (b)(6).Preoperative diagnosis: infected abdominal mesh.Postoperative diagnosis: infected abdominal mesh, enterocutaneous fistula, dense adhesions.Procedure: exlap, removal of infected mesh x 3, incisional hernia repair with 25x20cm strattice mesh, creation of right and left myocutaneous flap, small bowel resection 15cm with anastomosis.Specimens removed: 3 pieces of infected mesh, small bowel.Findings: ¿2 loops of small bowel fistulized with lower ptfe [polytetrafluoroethylene] and upper polyprop.Mesh with subcutaneous abscess.Sheets of mesh folded with large incisional hernia recurrence.Complete fascial coverage over biologic mesh with bilat component separation.¿ complications: ¿none.¿ on (b)(6) 2014: (b)(6) medical center.Implant record.Strattice.20cm x 25 cm.Lifecell corp.On (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Progress notes.Addendum.Continue antibiotics for abscess associated with fistula.Abdomen appropriately tender, bandage in place, serousang fluid in both drains.Impression/plan: status post removal of infected mesh, incisional hernia repair with bio-mesh, sbr [small bowel resection] (b)(6) 2014.Doing as expected.On (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Progress notes.Addendum.Abdomen more distended than yesterday.On (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Progress notes.Addendum.Abdomen mildly distended.On (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Progress notes.Addendum.Abdomen distended, incision clean, dry, intact.On (b)(6) 2014: (b)(6) medical center.Nurse notes.Wound assessment: stable incision, abdomen.Dressing changed, saturated pink/serosanguinous.On (b)(6) 2014: (b)(6) surgical group.Discharge instructions.Activity: walking is good, stairs are ok.You can increase your activity as tolerated, but please avoid lifting more than 20 pounds until you are seen at first post-operative visit.Your restrictions will be re-evaluated.How to care for your drain and discharge instructions: caring for your incision.[patient education sheet].On (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Discharge summary.Admit date: (b)(6) 2014.Reason for admission: infected abdominal mesh.Operations: exploratory laparotomy, removal of infected mesh, incisional hernia repair with biologic mesh, small bowel resection with reanastomosis on (b)(6) 2014.Drain output remained significant so he was discharged with drains in place after receiving instruction on how to care for them.Disposition: home.Instructions: drain care as instructed, record, bring log to appointment, keep incisions clean, dry, okay to shower.No swimming, bathing 4 weeks.No strenuous activity, no heavy lifting.Records between (b)(6) 2014 and (b)(6) 2017 were not provided.On (b)(6) 2017: (b)(6) health.(b)(6) , md.Emergency room visit.Has been off blood thinners 4 weeks, was taking for atrial fibrillation but aside [sic] on his own to stop taking blood thinners.Gastrointestinal: scars-old.On (b)(6) 2017: (b)(6) health.Implant record.Prostate.(b)(4), inc.Urolift system a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device codes.H6: updated conclusion codes.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (2225, 1695) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The following information was determined from the medical records.Medical records: ¿ the known medical records span july 21, 2011 through december 15, 2017 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial and gore® dualmesh® plus biomaterial.Patient information: medical history: ¿ hypertension; ¿ perforated diverticulitis with peritonitis; ¿ smoker.­ (b)(6) 2013: 1 pack/day.¿ gastroesophageal reflux disease.¿ obesity.­ (b)(6) 2011: 191 lbs; bmi 31.3.­ (b)(6) 2013: 232 lbs; bmi 37.5.¿ chronic cystitis.¿ benign prostatic hyperplasia.¿ ventral hernia.¿ parastomal hernia.Prior surgical procedures: ¿ (b)(6) 2011: laparoscopic cholecystectomy, open appendectomy and right inguinal hernia repair ¿ (b)(6) 2012: repair of rectal perforation x2, creation of coloproctostomy, incisional hernia repair, bilateral posterior component separation and placement of mesh in the retrorectus space, parastomal hernia repair, scar revision, splenic flexure mobilization ¿ hartmann¿s colostomy with reversal [unknown date].Implant preoperative complaints: ¿ (b)(6) 2012: ct abdomen/pelvis: ¿there is a fascial defect in the ventral abdominal wall superior to the umbilicus.The neck measures 7.7 cm.A nondilated loop of small bowel is seen projecting through the defect into the abdominal wall subcutaneous fat.More inferiorly there is a second 2.5 cm periumbilical abdominal wall defect.This second defect contains only fat.¿.Implant procedure: laparoscopic repair of a recurrent incisional hernia.Implant: gore® dualmesh® biomaterial (10169185/1dlmc09) 12cm circle and gore® dualmesh® plus biomaterial (10022475/1dlmcp06) 18cm x 24cm.Implant date: (b)(6) 2012 [hospitalization dates unknown].¿ description of hernia being treated: ¿extensive lysis of adhesions was performed with meticulous detail dissecting omentum as well as small bowel off the abdominal wall for clearance of the ventral hernia.Findings were notable for recurrent 10 x 12 cm hernia defect along the midline as a 4 x 6 cm defect at the former stoma site.Curiously, i could not see where the previous mesh was.After adequate clearance and lysis of adhesions of the ventral hernia, i then took down the falciform ligament with cautery.¿ ¿ implant size and fixation: ¿the largest dualmesh i could use was 20 x 24 cm.I placed 3 quadrant sutures, 1 superiorly, 1 in the left lateral area and 1 inferiorly.I then placed this in the intraperitoneal cavity, unfolded and utilizing the cardinal sutures was able to use a transfascial suture device to secure the cardinal sutures.I then used secure straps circumferentially along the superior, inferior and left lateral sides.I then placed transfascial sutures under direct vision utilizing prolene suture.These were spaced approximately 5 cm from each other.At this point in time, i placed a 10 x 12 cm circle that adequately covered and overlapped the former stoma site defect.Circumferential placement of a secure strap were then used.Four transfascial sutures were used to secure this piece of mesh to the abdominal wall.¿.¿ no post-operative records were provided.Explant #1 preoperative complaints: ¿ (b)(6) 2013: ¿upper abdominal fascial defect, large, possibly more than one.Likely that since the second repair was laparoscopic, there is mesh posterior to the defects, although hard to appreciate upon exam.No incarceration.¿.¿ (b)(6) 2013: ct abdomen/pelvis: ¿ventral abdominal wall fascial defect superior to umbilicus.Intact mesh material is seen covering the fascial defect.There is still protrusion of abdominal fat in to the fascial defect.A bowel loop partially protrudes in to the defect inferiorly.Size of fascia defect approximately 7.3 cm at its widest point.¿.¿ this is a 61-year-old man who had perforated diverticulitis 2 years ago, treated with hartmann procedure.Upon reversal of his hartmann's, an incisional hernia was repaired using a biologic mesh.This recurred and he subsequently underwent a laparoscopic and robotic assisted repair of the incisional hernia.He has since developed a recurrence in the epigastrium.He noted mild to moderate pain symptoms that were persistent as well as intermittent severe symptoms.He denies any obstructive symptoms or difficulty reducing the hernia.¿ ¿he continues to smoke cigarettes, which also increases his risk for recurrence and wound complications.¿.Explant #1 procedure: open repair of a recurrent incisional hernia with mesh explant [partial] date: (b)(6) 2013 [hospitalization dates unknown] ¿ ¿an incision was made in the epigastrium from just below the xiphoid towards the umbilicus.This was carried down into the subcutaneous tissue with electrocautery.Blunt dissection was used once the subcutaneous tissue had been incised, taking care not to make any hasty advances into the abdomen.The previously placed mesh was encountered and noted to be covering the hernia defect below the umbilicus quite well; however, it was free floating in the upper abdomen, not providing any appropriate coverage of the upper abdominal fascial defect.This portion of the mesh was excised leaving a defect of approximately 15 cm craniocaudally and 7.5 cm wide.The kocher clamps were used to grasp the edges of the fascia and was noted to come together without undue tension.A 10 x 15 tacshield c-qur mesh was selected and sutured into position using a running pds suture.The fascia was then closed overlying the mesh for added security.¿.¿ records confirm a non-gore device was implanted during the (b)(6) 2013 procedure.Relevant medical information: ¿ (b)(6) 2013: ¿wound well healed"; ¿ (b)(6) 2013: ¿patient wearing abdominal binder with abdominal pad over his mid-abdominal incision.Stated piece of ¿dry skin¿ end of incision fell off saturday, noted moderate amount pink/tan drainage.Applies abdominal pad to area twice a day.Area of 1.5 in.X 1 in.At end of incision/scar with seosanguinous [sic] drainage noted.Minimal discomfort to area.Dr.(b)(6) recommends wound wash out.¿; ¿ (b)(6) 2013: irrigation and debridement of an abdominal wound and placement of a wound vac ­ ¿this is a 61-year-old man who had an open repair of a recurrent incisional hernia 6 weeks ago.He did well postop, but about a week and half after surgery, he developed some drainage from the wound.This was thought to be sterile seroma; however, culture proved the seroma to be infected.He was placed on antibiotics and wound care was initiated.He did well after a couple of weeks; however, just a few days ago, he noted some increased drainage and wound breakdown.He was evaluated by my nurse and found to have an open wound with continued drainage.My nurse spoke with me while i was out of town and we decided to proceed with operative washout to encourage the wound to heal.¿; ­ ¿the open wound was noted to be about 2 cm long and 0.5 cm wide.This was probed and a cavity about 2 cm deep was encountered.No gross purulence was noted.The granulation tissue was sent for culture.The skin edges were debrided until the wound was approximately 2 x 2 x 2 cm in size.At the base of the wound was a pds suture, which was excised.No exposed mesh was noted.The wound was irrigated with about a liter of saline.A vac was placed in the wound and set to a pressure of 120 mmhg.¿ ­ cultures from the (b)(6) 2013 procedure were not provided.¿ (b)(6) 2013: ¿open wound just above umbilicus, serous drainage.Impression/plan: recommend repeat operative intervention to drain the identified fluid collection.Patient understands if this represents an abscess, the mesh may need to be removed.This can only be determined operatively.¿; ¿ (b)(6) 2013: ct abdomen/pelvis: ¿surgical mesh material seen overlying the ventral abdominal wall peritoneal cavity.The mesh material extends from just inferior to umbilicus to just superior to it.Scarring of ventral abdominal wall musculature from prior hernia repair is again noted.Just superior to umbilicus the mesh material separates in the midline and in this location is an ovoid fluid collection.At its widest point the fluid collection measures 4.1 cm wide and 1.3 cm deep and extends 8 cm in longitudinal plane.Fluid collection is well defined.The rim of the collection slightly enhances.¿.¿ (b)(6) 2013: irrigation and debridement of an open wound of the abdominal wall ­ ¿this is a 61-year-old man who underwent open repair of a multiple time recurrent incisional hernia about 2 months ago.Postoperatively, he developed some wound drainage, which was thought to be subcutaneous seroma.The drainage was persistent and he was taken to the or for superficial debridement of the wound about 1 month later.However, this continued to fail to heal and he continued to have serous drainage from the wound.He was nontoxic without having any fevers or pain.The wound had no cellulitis.Cultures have been negative from previous i and d [irrigation and debridement].A ct scan was obtained on (b)(6), which revealed a fluid collection beneath the fascia.It was thought that this was the source for his constant drainage.We discussed return to the or to further drain this collection.I talked to the patient about the risks that this collection may be infected and may represent an infection of the mesh.If this was to be the case, the mesh may need to be removed.¿.­ ¿the opening of the wound was just above the umbilicus.This extended a few centimeters cranially and caudally.This was carried down to the subcutaneous tissue, where no pus pockets were noted.There was a small fascial defect that was probed with a hemostat.The fascia was opened approximately 2 cm, revealing a pocket of fluid.This was noted to be cloudy but serous.About 10 ml were evacuated and sent as specimen for culture.The old mesh from the previous repair a couple of years ago was noted in the base of this wound.This mesh as i recall from my surgery was a gore-tex type mesh that had failed to incorporating [sic] into the patient's tissue and was somewhat loose and free floating at the time of my surgery.The small portion that was visualized was adhesed to surrounding tissue and therefore was left in place.Mesh placed by myself a few months ago was well incorporated into the fascia and the only portion that i was able to even see was the portion i had to cut through in order to extend to hole in the fascia to allow drainage of this collection.No bowel was visualized.The wound was irrigated with 2 l of saline and a vac dressing was selected.A wedge-shaped portion of sponge was cut, allowing a portion of the sponge to go deep below the fascia.¿; ¿ (b)(6) 2013: ct abdomen/pelvis: ¿persistent/recurrent fluid collection subjacent to rectus abdominis musculature and surgical mesh, with communication to skin surface via umbilicus.Fluid collection is not appreciably changed in size or appearance with comparison to previous study.No evidence of fistulous communication with underlying opacified small bowel.¿; ¿ (b)(6) 2013: ct guided aspiration/drain placement; ­ ¿under ct guidance, multiple attempts of accessing the fluid collection were unsuccessful due to the overlying mesh.Once the 5 french yueh centesis needle catheter system was immediately adjacent or assumed to be slightly intraluminal and the catheter portion was advanced, ¿kinking¿ of the catheter was encountered on multiple occasions, excluding access into the fluid collections.Multiple approaches from lateral and superolateral approaches were unsuccessful.The needle and catheter were removed.¿ ¿unsuccessful anterior peritoneal fluid collection aspiration of drain placement secondary to overlying mesh.¿ ¿ (b)(6) 2013: irrigation and debridement of a chronic abdominal wound and placement of a wound vac ­ ¿the open wound was probed and granulation tissue was excised and sent for culture.This was carried all the way down to the fascia.The fascia was noted to be open less than a centimeter.This was widened and below the fascia was found to have fluid collection, which was sent for culture.There was also noted to be 2 types of mesh from previous hernia repairs.Loose portions of this were excised.The wound was copiously irrigated with a liter and a half of sterile saline.The superficial portions of the wound were debrided to healthy tissue.A vac dressing was placed deep into the subfascial space.¿ ¿fluid collection and the mesh below the fascia.No pus or stool or exposed bowel.¿.­ no cultures from the 9/16/13 procedure were provided.¿ (b)(6) 2013: pathology: ¿labeled "abdominal mesh" is a 5.0x 4.0 x less than 0.1 cm tan synthetic translucent portion of apparent mesh with loosely adherent brown-tan friable material also present in the specimen container is a 1.7 cm tan rubbery portion of tissue.¿.Explant #2 preoperative complaints: ¿ (b)(6) 2014: ¿recent imaging reveals recurrent ventral hernia as well as fluid collections around his prior mesh repairs.His previous cultures have been negative for growth.¿ ¿ (b)(6) 2014: ¿incisional scars (well-healed midline scar with exception of a 1 cm opening in the midline with seropurulent drainage.Firm induration around the scar.There is no skin cellulitis.Colostomy incision is well-healed.Recurrence of his ventral hernia with protrusion of his almost entire midepigastric and mid abdominal wall.¿ ¿ (b)(6) 2014: ¿the patient is a 62-year-old male who has undergone previous emergency colectomy and colostomy for perforated diverticulitis.He subsequently underwent a ventral hernia repair upon colostomy reversal.He then underwent 3 separate ventral hernia repairs with mesh; 2 with ptfe and one done robotically with polypropylene.He presents with recurrent abdominal wound drainage.He has undergone previous local i and d's with wound vac placement; however, has continued to have purulent fluid drainage from a midline wound.His ct imaging reveals the appearance of fluid collection overlying his mesh.This had the appearance of an infected prosthetic.I discussed excision of mesh along with incisional hernia repair.¿.Explant #2 procedure: exploratory laparotomy, creation of right and left myocutaneous flap, incisional hernia repair, placement of a 25 x 20 cm strattice mesh, removal of infected abdominal mesh x3, small bowel resection at 15 cm with primary anastomosis, and extensive adhesiolysis (greater than 3 hours).Explant #2 date: (b)(6) 2014 [hospitalized (b)(6) 2014] ¿ ¿his upper abdomen was clean in the midline without any adhesions; however, upon dissecting towards the lower epigastric and supraumbilical areas, there were dense adhesions of small bowel.Extensive adhesiolysis for greater than 3 hours occurred, removing the small bowel from the ptfe and polypropylene mesh.I encountered at least 2 loops of small bowel entering the ptfe, which had fistulized with gross abscess within the subcutaneous and peri-mesh capsule.These bowel segments were freed; however, a definite fistula was noted.I identified 3 sheets of abdominal mesh, which were consistent with his previous operation notes as well as his imaging.There were 2 medium ptfe meshes with an upper thin polypropylene mesh.The ptfe meshes were within a large capsule, which required resection of some of his abdominal wall and rectus.The ptfe was densely adhered to his posterior rectus, and again, required extensive mobilization of soft tissue and excision of abdominal wall.This was all with purulent fluid and required excision.The defect subsequently remaining was approximately 18 x 10 cm.The segment of small bowel, which had fistulized, was within a 10-cm loop of ileum.Given its fistulized portion, i elected to resect this part.¿.¿ records indicate a non-gore device was implanted during the (b)(6) 2014 procedure.Relevant medical information: ¿ (b)(6) 2014: ¿status post removal of infected mesh, incisional hernia repair with bio-mesh, sbr [small bowel resection] (b)(6) 2014.Doing as expected.¿.¿ (b)(6) 2014: discharge summary: ¿exploratory laparotomy, removal of infected mesh, incisional hernia repair with biologic mesh, small bowel resection with reanastomosis on (b)(6) 2014.Drain output remained significant so he was discharged with drains in place after receiving instruction on how to care for them.¿.¿ (b)(6) 2014: ¿midline incision is well-healed without any signs of infection.There is no wound dehiscence.Bilateral drains are serous.They were removed intact without complication.Normal contour.No tenderness, hernias or mass.¿.Conclusion: it should be noted that the gore® dualmesh® biomaterial and gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.The gore® dualmesh® biomaterial and gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "4315: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The devices were not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lots met all pre-release specifications.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.

Brand Name
GORE DUALMESH BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key7641370
Report Number3003910212-2018-00053
Device Sequence Number2324359
Product Code FTL
UDI-Device Identifier00733132601028
UDI-Public00733132601028
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2014
Reporter Type Manufacturer
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2017
Device Model Number1DLMC09
Device Catalogue Number1DLMC09
Device Lot Number10169185
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/27/2018
Supplement Report FDA Received Date07/13/2018
09/26/2018
02/25/2019
03/06/2019
03/21/2019
08/16/2019
07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight105